Lisa's Case History
Off meds and mostly asymptomatic
Updated 3-26-99 at bottom of page
My name is Lisa and I was diagnosed with C. diff. three days ago (3-2-99). I am a 27 year old registered nurse and mom of a two year old. I live in central Wisconsin and am in the process of moving to a new town--half my life is in boxes! Anyway, this is not the first time I have had problems with c. diff. but will describe the present situation first.
I was diagnosed with a sinus infection about a month ago (sorry, I don't have exact dates!). I was prescribed Bactrim. I felt better for about three days and then got quite a bit worse. My fevers went up, chills, fatigue, etc. I decided to stick it out and finish the ten day course of meds. I didn't make it. I went back in with one day left of the medication and was told that it was probably a secondary viral infection. The PA advised me to finish the Bactrim but that rest was the best thing. That night I was up with chills and high fevers all night--and noticed that I had a bright red rash all over me--probably from the Bactrim I thought. I was so miserable the next day--with the intense itching from the rash and the fevers, I was told over the phone to come back in. A nasal swab for influenza and a throat culture for strep were done, as was a blood draw to check for mono. I was sent home with a prescription for Omnicef, a new broad-spectrum antibiotic, but was told not to take it until the results of all my labs were back. A phone call the next day told me that all of my labs were negative and that the doctor wanted me to take the antibiotics "just in case this was a bacterial infection but that it is probably viral". I felt so miserable, I took the antibiotic.
After three days on Omnicef, the diarrhea and cramping started. I also had developed thrush (yeast infection of the mouth) and a vaginal yeast infection. My fevers and sinus symptoms were gone though--finally. I still don't know if all of that was viral or not. Anyway, I recognized this diarrhea immediately--it was exactly like the sort I had had five years previously after taking two back-to-back courses of antibiotics for a persistent sinus infection. When I was done with the Omnicef, the diarrhea persisted (as I knew it would from my episode five years ago). I called my doctor who told me to come in and leave a stool sample with the nurse. I did and it was positive for c. diff. I was started on Flagyl 250mg. four times a day. This doctor was much better than the ones I had seen five years ago.
Back in early 95, I developed diarrhea and cramping after a course of antibiotics. I was a nursing student at the time and was in the process of moving to a new town for the summer to work as a student intern in an emergency/trauma center. The diarrhea became very severe and I had unbelievable urgency. Because of this feeling like I had to go NOW, I found it difficult to go to work--or even to the store, for that matter. I saw a doctor who told me that this was an intestinal yeast infection and that there wasn't much that could be done for it. He told me to eat yogurt.
The summer went on with my diarrhea ruling my life. I was having loose stools approx. 15 to 20 times a day. I became skilled at slipping off to the bathroom while at work--not an easy thing to do in the middle of a code or trauma! By the end of the summer, I had developed anal fissures and hemorrhoids--very painful. I saw a doctor again who said (again) that there wasn't much that could be done except to soak my bottom 6-8 times a day. Sure. He didn't have any ideas about the diarrhea that was causing the whole mess. I thought this would last forever.
I got married at the end of the summer after completing my internship. I moved back to school for last semester of classes-- still having diarrhea. In desperation, I went to the campus health clinic. I was told to eliminate dairy and most sugar from my diet. I did so, and did not experience relief. My husband and I were getting frustrated, but did not consider getting a specialist because we had been repeatedly reassured that this was "intestinal yeast" and would go away. Also, being a new idealistic nurse, I thought that doctors knew what they were doing. I moved again after graduating and began working as a nurse on a busy neurological step-down unit. I worked, almost daily, with patients with c. diff. Why didn't I recognize that I had it? I knew what it was, the symptoms, the treatment etc. The only reasons I can think of: all of the patients I saw with a c. diff. infection were elderly, very sick patients. Not healthy 27 year olds. Most of the time, they were bed-ridden following a stroke and had aquired the organism in the hospital.
I went to the doctor yet again. This time, I was at a prestigious world-reknown medical center. I thought for sure someone could tell me how to get rid of this intestinal yeast. The doctor I saw took a thorough history and saw that my mother had Crohn's disease which is a type of colitis. Though not thought to be strongly hereditary, some researchers think that there may be a small genetic component to the disease. The doctor thought that a flexible sigmoidoscopy would rule this out as a possible cause of the diarrhea. It turned out to be "non-conclusive". He said my bowel looked inflamed, but that it did not look like I had Crohn's disease. He said he wanted to schedule me for a colonoscopy. The soonest I could get in for the colonoscopy, was three months out.
I went home with a tentative diagnosis of "irritable bowel syndrome" and feeling very discouraged. In the next couple months, a miracle or something happened and I gradually started having more normal bowel movements with less urgency and frequency. I don't have any way to explain how or why it happened--I wasn't following any special diet or taking any medications. It simply stopped. This was about a year after it had began. I know this is very long and wordy, but I hope that the fact that it did eventually go away on its own is encouraging to someone out there. I was left with numerous anal fissures and hemorrhoids that took a long time to heal, but at least I could function normally again. At least until a month ago when I took antibiotics again. This time, (before the stool sample and diagnosis, anyway) I again thought I had this "intestinal yeast" again. When the diagnosis came, I kicked myself for not recognizing it myself sooner. I started the flagyl three days ago and have not had any improvement yet. How long has it taken others to improve on the flagyl? I am feeling nauseous frequently, but I had some of that before the medication. I have a terrible taste in my mouth too that I am attributing to the med. Anyone else out there with that? Anyway, I hope that flagyl works for me, since I don't think I can take another year of feeling like I did. I hope this helps someone else! Lisa
Just an update on my situation. I took the prescribed flagyl for ten days and continued to experience some of the same symptoms ie. diarrhea, urgency and cramping, but not as much as before the medication. About three days after the flagyl was gone, I was continuing to have soft (not liquid, like before) stools and a little bit of cramping and urgency. Fearing that the c-diff was still there, I called the doc and dropped off another stool sample which came back negative. The doctor told me that it is not unusual for some symptoms to persist for a short time (less than two weeks) after treatment even though the c-diff is within normal limits. I was told to call back if the symptoms either worsened or continued beyond two weeks. I am relieved to say that it has been two weeks and I am very nearly asymptomatic. I still have more bowel movements a day than I did before this whole mess, but they are definitely more normal.
Copyright 2000, Clostridium Difficile Support Group Site